Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 93, NWS San Angelo, TX

May 16, 2021Fisher County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 16, 2021, 9:12 PM CDT for Fisher County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 9:12 PM CDT (02:12 UTC)
Expired
May 16, 2021, 10:00 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Fisher County, TX

The radar

The Dyess AFB radar (KDYX), 113 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 6:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS54 KSJT 170212
SVRSJT
TXC151-170300-
/O.NEW.KSJT.SV.W.0093.210517T0212Z-210517T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
912 PM CDT Sun May 16 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northern Fisher County in west central Texas...

* Until 1000 PM CDT.

* At 909 PM CDT, a severe thunderstorm was located over Midway, or
  near Hobbs, moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Rotan, Roby, Mccaulley and Hobbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 10026 3279 10015 3261 10066 3296 10065
TIME...MOT...LOC 0209Z 240DEG 32KT 3275 10070 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

41
2 follow-up statements
508 
WWUS54 KSJT 170232
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
932 PM CDT Sun May 16 2021

TXC151-170300-
/O.CON.KSJT.SV.W.0093.000000T0000Z-210517T0300Z/
Fisher TX-
932 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN FISHER COUNTY...

At 928 PM CDT, a severe thunderstorm was located near Rotan, moving
northeast at 35 mph.

THIS IS A DESTRUCTIVE STORM HEADED TOWARDS THE CITY OF ROTAN!

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Rotan, Roby, Mccaulley and Hobbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 10026 3279 10015 3265 10053 3281 10065
      3296 10065
TIME...MOT...LOC 0228Z 240DEG 32KT 3283 10053 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PO
887 
WWUS54 KSJT 170249
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
949 PM CDT Sun May 16 2021

TXC151-170300-
/O.CON.KSJT.SV.W.0093.000000T0000Z-210517T0300Z/
Fisher TX-
949 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN FISHER COUNTY...

At 948 PM CDT, a severe thunderstorm was located 7 miles west of
Hitson, or 8 miles northeast of Rotan, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rotan, Roby and Mccaulley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 10026 3279 10015 3271 10037 3277 10047
      3296 10054
TIME...MOT...LOC 0248Z 240DEG 32KT 3292 10034 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:03 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 16, 7:03 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
703 PM CDT Sun May 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 226 PM CDT Sun May 16 2021

As a dryline mixes east into parts of West Texas, isolated to
scattered thunderstorms should develop along it late this afternoon.
Some of the hi-res models indicate a potential for a few storms to
move off the dryline and enter the western Big Country/northwestern
Concho Valley early tonight. If this occurs, would have an attendant
risk of large hail and damaging winds with the storms. Late tonight,
some of the hi-res models indicate a potential for a thunderstorm
complex to move southeast into the northern Big Country before
dissipating. Gusty winds would be possible with the leading outflow
should this occur. Lows tonight will be in the mid to upper 60s with
south winds and increasing cloud cover.

The potential for severe weather will be increased Monday afternoon
and evening. The SPC Day2 Convective Outlook now has an Enhanced
Risk of severe storms across the northwestern part of our area, with
Slight Risk encompassing nearly all of the rest of our area. A warm
and humid day is expected with highs in the 80s, dewpoints in the
60s, and south winds. After a nighttime retreat, the dryline will
mix east again across areas of West Texas. By late afternoon, the
dryline should extend from near Lubbock to Big Spring to far
northwestern Crockett County. Hi-res models show an indication of an
outflow boundary (from convection moving into the northern Big
Country late tonight) moving south across some of our eastern and
central counties during the day. An upper low will move east across
the Four Corners area on Monday, with a trough extending south along
the Arizona/New Mexico border by late afternoon. With the approach
of this system, thunderstorms are expected to develop along the
dryline by late afternoon. Could also have thunderstorm development
along the aforementioned outflow boundary. With strong instability
and strengthening vertical shear with the approaching upper system,
severe storms will be possible. The main severe weather threats will
be large/very large hail and damaging winds, with an isolated
tornado risk.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 220 PM CDT Sun May 16 2021

Monday evening into Tuesday morning still appears to be the most
active period in the next several days for significant weather.

By early Monday evening, thunderstorms will likely be ongoing for
portions of our area, especially areas north and west of a
Sterling City to Abilene to Throckmorton line. Farther south,
thunderstorm chances may be limited by atmospheric capping. Storms
may be able to develop over higher terrain to the west, then
dissipate as they move east into our forecast area.

With the northern convection, all the ingredients will be there
for severe storms, with CAPE values greater than 3000 J/kg, and
0-6km bulk shear values greater than 35 or 40 knots by Monday
afternoon. In addition, there will be convective boundaries from
tonight's convection to work with, enhancing the severe weather
threat. The main concerns will be large hail and damaging winds,
but an isolated tornado can't be ruled out. These storms are
expected to grow into an MCS during the late evening and overnight
hours, moving east or east/southeast through Tuesday morning.
Exactly how this evolves will depend on the afternoon and evening
thunderstorm activity. However, most of the area, and especially
the northern half, should see precipitation at some point between
Monday night and early Tuesday afternoon. Showers and
thunderstorms should be moving east and out of the area during
the afternoon hours Tuesday.

The slow movement of the trough through the middle of the week
will keep a chance of showers and storms in the forecast through
Wednesday. Still expect to see a lull in activity from Wednesday
night into Friday morning, with more rain chances back in the
forecast Friday into the weekend as a large upper trough moves
into the western half of the U. S., putting our area back under
active southwesterly flow aloft.

Temperatures are expected to be near or slightly above normal
through next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Sun May 16 2021

Convection is currently developing west of the terminals early
this evening. Latest models weaken this activity before reaching
KABI, KSJT and KSOA. Will keep an eye on these storms but will not
include in the forecast at this time based on the latest model
trends. Otherwise, expect another round of MVFR stratus to develop
overnight and persist through the morning hours. Scattered
showers and thunderstorms will be possible across the terminals on
Monday, including severe storms, but is currently not expected to
affect the area until after 17/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 66  84  63  76 /  20  40  70  80
San Angelo 	 67  88  63  84 /  20  20  70  60
Junction 	 68  86  64  82 /  20  20  60  80
Brownwood 	 67  83  65  76 /  20  40  70  90
Sweetwater 	 66  86  62  79 /  30  20  70  60
Ozona      	 68  86  64  86 /  20  20  70  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....20
AVIATION...24
Hazardous weather outlook, May 16, 2:52 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
252 PM CDT Sun May 16 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
252 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible mainly across the area
north of an Albany to Robert Lee to Sterling City line. The main
hazards will be large hail and damaging winds, along with
dangerous lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms will be possible Monday afternoon and monday
night. The main hazards will be large or very large hail and
damaging winds, along with dangerous lightning. There will also
be a possibility of an isolated tornado.

More widespread coverage of thunderstorms is expected Monday
night into Tuesday. Heavy rainfall may bring a threat for
localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 16, 7:58 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
758 PM CDT Sun May 16 2021

TXZ064-170115-
Sterling TX-
758 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY
UNTIL 815 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm
located northwest of Sterling City. This thunderstorm is moving
southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Sterling County.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 10095 3174 10104 3184 10127 3208 10127
TIME...MOT...LOC 0054Z 303DEG 15KT 3194 10119

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:58 PM CDTSpecial Weather StatementSJTSterling17 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan42 min
May 16, 9:16 PM CDTSevere Thunderstorm WarningSJTFisher, Jones44 min
May 16, 10:03 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford42 min
May 16, 10:29 PM CDTSevere Thunderstorm WarningSJTHaskell36 min
May 16, 10:46 PM CDTTornado WarningSJTHaskell, Jones44 min
May 17, 2:02 AM CDTSevere Thunderstorm WarningSJTFisher45 min
May 17, 2:38 AM CDTSpecial Weather StatementSJTShackelford52 min
May 17, 4:34 AM CDTSpecial Weather StatementSJTCallahan41 min
May 17, 6:28 AM CDTSpecial Weather StatementSJTRunnels47 min
May 17, 7:01 AM CDTAreal Flood AdvisorySJTRunnels119 min
May 17, 7:19 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor116 min
May 17, 8:22 AM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman, Runnels113 min
May 17, 8:30 AM CDTSpecial Weather StatementSJTColeman45 min
May 17, 9:37 AM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba113 min
May 17, 10:17 AM CDTSpecial Weather StatementSJTSan Saba43 min
May 17, 10:22 AM CDTSpecial Weather StatementSJTSan Saba53 min
May 17, 10:50 AM CDTAreal Flood AdvisorySJTSan Saba115 min
May 17, 1:50 PM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Fisher and 16 more20 hr
May 17, 5:47 PM CDTSpecial Weather StatementSJTFisher43 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan61 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningSJTSterling33 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningSJTHaskell52 min
May 17, 6:45 PM CDTTornado WarningSJTHaskell30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.